What happened when I got trigger point injections for my migraines

Since I was little I had what felt like a million and three different health problems. I suffer from migraines, and have for quite some time. I have gone through multiple different medications trying to find something to help. They all have different side effects, going from dry eyes, increased weight, or depression. But they have all been pills.

In early October, I went to my neurologist and we discussed something new; trigger point injections. It would be nine injections total and they would have lidocaine and prednisone in them. The injections weren’t for my headaches specifically, but they would help the tightness in my neck and shoulders, which in turn should help my headaches and migraines.

Disclaimer: I am not claiming to be professionally informed on anything I talk about in this article. If you want better information on Trigger Point Injections(TPI) then click here. if you want more information on Lidocaine then click here, and finally, if you want more information on Prednisone then click here. Also, feel free to do any separate research on your own!

Risks: Note: these might not be all the risks, or these may not apply to you. These are simply the risks I was informed about before receiving the TPI. There were obviously gonna be little side effects as there would be to anything. Minor pain, tightness in muscles, etc. There were only a few that I feel I should note at this time. I was told that some people feel like they’re paralyzed afterwards, not immediately, but eventually. Like they couldn’t move their neck or shoulders. Some other things were fatigue, soreness where the injections were, slight headaches, things like that. The only main risk I think is really important is that fact that if your doctor puts the needle too far in your shoulders/neck, they could accidentally poke through to your lungs. The risk of this is very slight, but it is still a possibility. I was told if at anytime I felt like it was hard to breath, I should tell them right away and they would send me to a different part of the hospital to get a chest x-ray. Obviously, that didn’t happen and I was fine, and from what I’ve heard, it’s only happened a handful of times.

The process: I’m gonna be honest, I used to be a wimp when it came to needles. Over the years I got over my fear and now I just feel a slight discomfort towards them. Getting my blood drawn would be a three or four on a scale of 1-10, one being the least and ten the worst pain. Shots would be a five, maybe a six, but these injections to me were honestly a one or two maybe.

For me what they did was nine injections. Three on each shoulder, I believe a little above where my should blade starts, directly in my muscles. Then they did three on the back of my neck, about where my back and neck meet. The needle barely went in over an inch, if even that. I’d say the ones that hurt the most were the ones on the edge of each of my shoulder, they just had a sharper pain in my opinion. The TPI itself only took about five minutes. My neurologist then put heating packs where the needles went in, keeping them there by hooking them under my bra straps. She told me this was to help spread out the steroids(the Prednisone) so they wouldn’t stay in the single part of my muscles. She also informed me that if I wanted to keep heating the TPI area, I should only do it once every two or three hours for twenty minutes at a time.

Later that day: Right afterwards I didn’t feel much pain really. I kept the heating pads on my back for about 20 minutes to half an hour. I went to school and the only real problem I had at first was it hurt in my shoulders to carry my backpack on them, so I just held it like one would a baby, or also by the straps in my hands. It was all good until a little over two hours since the I got the TPI, I began to feel a numbness spread through my shoulders(because of the Lidocaine) and then I got really cold. I don’t know if the cold had anything to do with the TPI or if it just got very cold in the school. Within about an hour the numbness went away and I felt fine, before I became extremely hyper. I normally have a tendency to tap my foot to help me concentrate, but during my last class I was tapping both feet while bouncing my legs while also tapping each finger against my desk. One classmate told me that me moving so much made her anxious! Even now, later this night, I still feel very hyper. Like I need to move, but I also am so exhausted. I also have a constant pain in my shoulders and neck and have taken a lot of medicine to help it, so it’s now a dull pain. At this time, it’s the end of the night and that’s where I stand currently.

The next day: When I woke up I felt a tightness in my shoulders and neck. When I brought my backpack downstairs i couldn’t carry it on my shoulders at all, and had to just hold it. Little things like raising my hand or reaching for a pencil hurt really badly. Throughout the day the pain seemed to get worse. On top of that, I also was exhausted, though that could’ve been from all the medicine I was taking. This day wasn’t much different from the day before, besides a more persistent pain. I constantly groaned in pain at the littlest things. Though, today I wasn’t extremely antsy like I had been the day before, like I thought I would be. When I got a hug from a family member, I literally cried out in pain when they touched my shoulder. I’m not that sensitive to pain, but I just could not handle it that day. Overall, I think the second day was much worse on a pain level, but my figeting had gone down, and being tired was better than being antsy in my opinion.

The third day: Once I woke up I barely felt any pain. I was still pretty tight where my neck and shoulders connect, but it wasn’t even very noticeable. I only really felt the pain when I poked at my neck, or when I put my backpack right where the injections had been. I was feeling back to normal on an energy/mental level and was pretty good overall. In general everything was pretty standard. Any of the immediate side effects that I had anticipated were gone by now, and I was feeling pretty good.

Overall: Since I got the TPI I’ve noticed some frontal headaches which were never a problem before, and my mother also experienced them when she first got TPI. I am still a little sore, but I’ve also already seemed to noticed that though I am still getting headaches and migraines, they aren’t quite as intense as they had been before. I don’t think it is working all that well, but it has scarcely been a fortnight. My doctor told me a lot of people don’t notice much improvement until the second set of injections, which I will be getting in about two months. I can’t quite say if it was worth it to me yet, but I do think anything is worth a shot if you are comfortable with any possible side effects that could come with any given procedure. If you think you might be interested in getting trigger point injections(not just for migraines)then talk to your doctor/specialist about them as soon as possible, because it could help you with something you are dealing with!

Published by

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s